Lake St. Clair, 2021

Marine Thunderstorm Wind in Lake St. Clair, July 29, 2021

July 29, 2021 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Lake St. Clair produced a wind gust near 45 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Lake St. Clair produced a wind gust near 45 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 29, 2:25 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 29, 2:25 PM EST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
325 PM EDT Thu Jul 29 2021

.DISCUSSION...

NEAR TERM / REST OF TODAY THROUGH TONIGHT

As of 325 PM EDT...Despite humid conditions persisting this
afternoon with temperatures topping out in the low/mid 80s with
dewpoints stubbornly holding in the upper 60s to around 70, there are
signs that relief is on the way as a cold front continues to sag
southeast across the region. Northwest surface flow has virtually
overtaken all observational sites as of 2 PM, with visible satellite
imagery resembling more of a prototypical post-frontal stratocu field
characteristic of an increasingly stable low/midlevel atmosphere.
Hi- res soundings also depict the increasing midlevel stability in
the 700-500 hPa layer noted by increasing column drying thanks in
part to broad-scale subsidence settling overhead.

However, there will still be an opportunity for isolated to widely
scattered showers and even a stray thunderstorm or two through
roughly 8-9 PM mainly east of I-75/US-23 as there remains plentiful
SBCAPE/MLCAPE in excess of 1200 J/kg, albeit in an increasingly
shortening vertical column to work with. A limited window of upper-
level diffluence will also provide weak dynamics to work with as
well in addition to potential convergence downwind of Lake Huron in
increasingly northerly flow.

Any lingering activity comes to an end after twilight as the
trailing 850 hPa front begins to swing through and allows dewpoints
to finally fall through the 60s and eventually into the 50s by
Friday morning. The result will be low temperatures settling in the
mid/upper 50s outside of metro Detroit, with low 60s in the urban
heat island. High pressure building across western Lake Superior
will further influence the influx of dry air under north/northwest
flow, which will allow for a gradual clearing of cloud cover through
the night.

SHORT TERM / FRIDAY THROUGH SATURDAY NIGHT

Quiet and pleasant weather for late July standards will prevail
across southeast Michigan Friday as the aforementioned high pressure
drifts further southeast and briefly settles over the central Great
Lakes. The end result will be a dry day with temperatures in the
low/mid 70s and comfortable humidity levels as 850 hPa temps fall
into the 7-10 C range. Partly cloudy skies can be anticipated, but
would not be surprised if cloud cover is more broken than scattered
given typical overperformance of boundary layer stratocu in the
midsummer. Low temperatures Friday night drop solidly into the 50s
region-wide.

The weather pattern turns unsettled again to start the weekend as
the surface high pressure moves further southeast towards the Mid-
Atlantic and a digging shortwave dives southeast towards the
northern Great Lakes amidst broad aggregate troughing over the
Northeast CONUS. This dynamic forcing will be the primary focus for
scattered thunderstorms during the Saturday afternoon/evening
timeframe, with coverage likely greatest north of the I-69 corridor.
Southwest flow ahead of the disturbance and associated cold front
will allow dewpoints to creep back up into at least the low 60s,
yielding MLCAPEs potentially approaching or exceeding 1000 J/kg.
Effective shear will also be around 30 knots supporting the
potential for a few storms to at least be strong in nature. SPC
currently has much of northern Lower in a Marginal Risk for Saturday
for mainly a wind threat, and will need to monitor the potential as
we get closer. The cold front will then swing through Saturday night
into early Sunday morning bringing a more widespread coverage of
showers and thunderstorms.

LONG TERM / SUNDAY THROUGH WEDNESDAY

Quasi-split flow sets up for the remainder of Sunday and into early
next week as weak high pressure settles over the Great Lakes at the
surface, yielding generally stable and dry conditions. Light winds
in the low-levels during this time will do little to moderate the
thermal and moisture profiles, resulting in temperatures remaining
in the 70s to near 80 with dewpoints holding steady in the 50s. The
next chance for precipitation may come midweek as long range
guidance signals at the split flow breaking down over the Great
Lakes as longwave troughing taking hold yet again over the eastern
CONUS and embedded pieces of shortwave energy possibly sparking
rounds of convection.

&&

.MARINE...

A low pressure system moves off to the eastern Great Lakes this
afternoon with a pair of cold fronts moving through the central
Great Lakes through tonight. Northwest flow around 10 to 15 kt
continues early before the secondary front drops across Lake Huron
tonight and shifts winds more from the north/northeast with cold
advection bringing a gust component of 25+ kt. This with the
resultant 4 to 6 ft wave field will lead to hazardous boating
conditions across southern Lake Huron, so a Small Craft Advisory has
been issued beginning tonight for the nearshore waters around the
Thumb. Inner Saginaw Bay may need to be added to the advisory if
more of a northeast wind component is able to funnel down the bay.
Winds and waves then begin to relax midday Friday as high pressure
builds in from the west. The next disturbance clips the region on
Saturday with northern Lake Huron standing the best chance to see
some showers and storms with it. Another wave leads to continued
unsettled conditions into Sunday before a better chance for dry
weather arrives during the early part of next week.

&&

.HYDROLOGY...

A few lingering showers and isolated thunderstorms will continue
through the evening hours mainly across portions of the Thumb and
areas east of I-75/US-23 as a cold front continues sagging southeast
across the region. Rainfall amounts with this activity will
generally remain under a quarter of an inch. Dry weather will then
prevail for Friday through Saturday morning. Scattered thunderstorms
then return Saturday afternoon into Saturday night associated with
an upper-level disturbance traversing the northern Great Lakes. The
best chance for thunderstorms at this time looks to reside north of
the I-69 corridor. Areawide rainfall totals look to average under a
half of an inch, but any thunderstorm will be capable of producing
rainfall amounts in excess of 1 inch which may result in poor
drainage flooding, especially in susceptible areas that have been
especially hard hit over the past few weeks by heavy rainfall.

&&

.PREV DISCUSSION...
Issued at 1257 PM EDT Thu Jul 29 2021

AVIATION...

Satellite data confirms an ongoing increase in the coverage of
diurnally driven strato cu given the ample boundary layer moisture
in place. While there is a few lingering MVFR based ceilings,
growing boundary layer depth will be more supportive of prevailing
VFR conditions. Enhanced convergence along a slow moving cold front
currently located between FNT and MBS is triggering a more robust cu
field. The front is forecast to begin a more meaningful southward push
late this afternoon/evening. By this time, the convective depths
will be enough to trigger scattered showers. There is enough support
of this potential in latest RAP and NAM to add a couple hours of
-SHRA late this afternoon/evening to the TAFs. While the loss of
daytime heating will support decrease in the strato cu field this
evening, there is enough model support suggesting enough Lake Huron
contribution to maintain a good degree of cloud cover in the
forecast through the night.

For DTW...The front is not forecast to pass across metro until 23Z.
There will however be some veering of the winds toward the northwest
ahead of the front, with the actual frontal passage marked by a wind
shift to the north.

DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings at or below 5000 feet today and tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Friday morning through Friday
     afternoon for MIZ049-055-063.

Lake Huron...Small Craft Advisory from 10 PM this evening to 4 PM EDT Friday for
     LHZ421-441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...IRL
MARINE.......TF
HYDROLOGY....IRL
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 29, 2:41 PM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
341 PM EDT Thu Jul 29 2021

MIZ047-048-053-054-060>062-068>070-075-076-082-083-302100-
Midland-Bay-Saginaw-Tuscola-Shiawassee-Genesee-Lapeer-Livingston-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
341 PM EDT Thu Jul 29 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are possible Saturday afternoon into early
Saturday night mainly north of the I-69 corridor. Some of the
thunderstorms may be strong with wind gusts in excess of 40 mph and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ049-055-063-302100-
Huron-Sanilac-St. Clair-
341 PM EDT Thu Jul 29 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Beach Hazards Statement is in effect Friday morning through Friday
afternoon. Please refer to the latest Coastal Hazards Message for
additional details.

Scattered thunderstorms are possible Saturday afternoon into early
Saturday night mainly north of the I-69 corridor. Some of the
thunderstorms may be strong with wind gusts in excess of 40 mph and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-302100-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
341 PM EDT Thu Jul 29 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory is in effect tonight for outer Saginaw Bay
and the Lake Huron nearshore waters from Port Austin to Port Huron.
Please refer to the latest marine hazards and forecasts for
additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Small Craft Advisory remains in effect through Friday afternoon for
outer Saginaw Bay and the Lake Huron nearshore waters from Port
Austin to Port Huron. Please refer to the latest marine hazards and
forecasts for additional information.

Scattered thunderstorms are possible Saturday afternoon into early
Saturday night mainly across Saginaw Bay, the Lake Huron nearshore
waters from Port Austin to Port Sanilac and northern and central
Lake Huron. Some of the thunderstorms may be strong with wind gusts
up to 30 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

IRL

In the hours before

Special weather statement, Jul 29, 5:37 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
637 PM EDT Thu Jul 29 2021

MIZ062-292315-
Lapeer-
637 PM EDT Thu Jul 29 2021

...A GUSTY SHOWER WILL AFFECT SOUTHERN LAPEER COUNTY...

At 636 PM EDT, a gusty shower was located near Lapeer, moving
southeast at 20 mph.

Winds in excess of 30 mph are possible with this shower.

This shower will be near...
  Metamora around 650 PM EDT.
  Dryden around 700 PM EDT.

Other locations impacted by this shower include Attica, Elba and
Thornville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4288 8345 4306 8346 4307 8299 4289 8299
TIME...MOT...LOC 2236Z 334DEG 15KT 4300 8330

KK
Special weather statement, Jul 29, 6:58 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
758 PM EDT Thu Jul 29 2021

MIZ069-070-076-300045-
Macomb-Oakland-Wayne-
758 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...
SOUTHEASTERN OAKLAND AND SOUTHWESTERN MACOMB COUNTIES...

At 758 PM EDT, a strong thunderstorm was located over Sterling
Heights, or near Warren, moving southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Warren around 805 PM EDT.
  St. Clair Shores around 815 PM EDT.
  Grosse Pointe and Belle Isle around 830 PM EDT.

Other locations impacted by this storm include Highland Park, Madison
Heights, Roseville, Clawson, Hazel Park, Fraser, Utica, Eastpointe,
Northeast Detroit and Harper Woods.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4253 8287 4248 8288 4246 8286 4239 8289
      4235 8293 4233 8299 4233 8302 4232 8306
      4265 8325 4265 8297 4255 8284
TIME...MOT...LOC 2358Z 324DEG 23KT 4255 8306

KK

The radar

The Detroit radar (KDTX), 55 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
July 29, 7:20 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 0.17 mi ENE of St Clair Shores
Measured
44 kt (51 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.471, -82.877

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975989.